Iowa, 2006

Hail and Damaging Wind in Iowa, June 21, 2006

June 21, 2006 · NWS DMX · 10 events in 7 counties and zones

A frontal boundary extended from southeast Nebraska into east central Iowa. A low level jet of 50 to 55 kts impinged on the front through t he night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$45,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A frontal boundary extended from southeast Nebraska into east central Iowa. A low level jet of 50 to 55 kts impinged on the front through t he night. A strong mid level cap was in place, however that was able to be overcome just prior to sunrise. The atmosphere became quiet unstable with lifted indices around -9 C. and CAPE values around 3500 J/kg. The shear at the time was in the 30 to 40 kt range in the zero to 3 km layer. Strong convection developed, but with the freezing level around 14,600 feet, hail was somewhat limited. By the early morning, CAPE in the -10 to -30 C. layer was around 500 J/kg. Another consideration was the amount of DCAPE available, around 1500 J/kg. Gusty winds of 45 to 55 MPH were reported with many of the storms. One storm produced golf ball size hail in the Reasnor area of Jasper County with the initial shot of storms. There was a brief break in the thunderstorm action, but as a short wave rode over the top of the airmass during the morning, thunderstorms erupted again. At this time the freezing level had dropped slightly, to about 13,600 feet, so there were more hail reports. A small bow echo developed in west central Iowa and dropped southeast, producing high winds as it passed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 21, 2:45 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 21, 2:45 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
345 AM CDT WED JUN 21 2006

.DISCUSSION...
FNTL BNDRY ACRS IA IN COMBO WITH 50+ KT LLJ CONT TO SET OF TSRA ALNG
EDGE OF UPR CAP.  STRMS XPCTD TO REMAIN BLO SVR LVLS, BUT HAIL NOT
OUT OF QUES IN SPIT OF VRY WRM CONDS ALV.  WND PSBL CONCERN SIM TO
WHAT HAPPENED YDA.  ALSO MAY SEE SOME MOVE OUT OF SD WITH DVLPG MCS,
HWVR SUPPORT NOT AS SIG FOR THIS AND DONT XPCT IT TO BE THE MAJOR
PLAYER.  FURTHER DVLPMT XCPCT IN THE S THIS AFTN INTO TNGT WITH MAIN
ACTION SHIFTING S WITH TIME.  NEXT SYS ON SKED TO ARRIVE IN THE FRI
NGT THRU SAT NGT TIMEFRAME.  AS FOR TEMPS, GUID LKS RSBL WITH
EXTENSIVE CLOUD CVR KEEPING A LID ON THINGS TDA AND CAA DOMINATING
THROUGH THE NXT SVRL DAYS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 20, 9:04 PM CST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1004 PM CDT TUE JUN 20 2006

IAZ004-005-015-023-024-033>035-044>047-057>060-070>074-081>085-
092>096-220315-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-
ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-MONROE-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
1004 PM CDT TUE JUN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND CENTRAL
IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER MIDNIGHT
TONIGHT ACROSS WESTERN AND CENTRAL IOWA. A FEW STORMS MAY BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH
THURSDAY NIGHT AND AGAIN FRIDAY NIGHT AND SATURDAY. IT IS TOO
EARLY TO ASSESS THE SEVERE POTENTIAL FOR THE STORMS LATER IN THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT AND INTO EARLY WEDNESDAY
MORNING.

IAZ006-007-016-017-025>028-036>039-048>050-061-062-075-086-097-
220315-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-JASPER-
POWESHIEK-MAHASKA-WAPELLO-DAVIS-
1004 PM CDT TUE JUN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER MIDNIGHT
TONIGHT ACROSS EASTERN IOWA. A FEW STORMS MAY BE SEVERE...WITH
LARGE HAIL THE PRIMARY THREAT ALONG WITH A SECONDARY DAMAGING WIND
THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH
THURSDAY NIGHT AND AGAIN FRIDAY NIGHT AND SATURDAY. IT IS TOO
EARLY TO ASSESS THE SEVERE POTENTIAL FOR THE STORMS LATER IN THE
WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT AND INTO EARLY WEDNESDAY
MORNING.

STEINBUGL

The radar

The Des Moines radar (KDMX), 61 km away, was scanning. The volume nearest the first event began at 10:00 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Marion

When
June 21, 4:00 AM CST
Where
Marion County, 8 mi N of Knoxville
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.433, -93.100

Hail, Jasper

When
June 21, 4:00 AM CST
Where
Jasper County, 3 mi S of Prairie City
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.550, -93.233

Hail, Jasper

When
June 21, 4:12 AM CST
Where
Jasper County, Reasnor
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.583, -93.017

Thunderstorm Wind, Greene

When
June 21, 7:30 AM CST
Where
Greene County, Jefferson
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.017, -94.383

Hail, Butler

When
June 21, 9:41 AM CST
Where
Butler County, 3 mi SSE of Allison
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.717, -92.767

Hail, Guthrie

When
June 21, 10:20 AM CST
Where
Guthrie County, 10 mi SW of Guthrie Center
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.583, -94.633

Hail, Guthrie

When
June 21, 10:50 AM CST
Where
Guthrie County, 5 mi E of Menlo
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.517, -94.317

Hail, Guthrie

When
June 21, 10:52 AM CST
Where
Guthrie County, 5 mi E of Menlo
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.517, -94.317

Hail, Madison

When
June 21, 11:02 AM CST
Where
Madison County, 6 mi W of Earlham
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.500, -94.250

Hail, Clarke

When
June 21, 12:15 PM CST
Where
Clarke County, 9 mi NE of Osceola
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.133, -93.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511541, 5511549, 5511540, 5511542, 5511543, 5511544, 5511545, 5511546, 5511547, 5511548.